The toxicity of a commonly prescribed beta blocker needs better recognition across the NHS to prevent deaths from overdose, a new report warns today.
The Healthcare and Safety Investigation Branch (HSIB) report focuses on propranolol, a cardiac drug that is now predominately used to treat migraine and anxiety symptoms. It is highly toxic when taken in large quantities and patients deteriorate quickly, making it difficult to treat. The investigation highlighted that these risks aren’t known widely enough by medical staff across the health service, whether issuing prescriptions to at risk patients, responding to overdose calls or carrying out emergency treatment.
Dr Stephen Drage, ICU consultant and HSIB’s Director of Investigations, said: “Propranolol is a powerful and safe drug, benefitting patients across the country. However, what our investigation has highlighted is just how potent it can be in overdose. This safety risk spans every area of healthcare – from the GPs that initially prescribe the drug, to ambulance staff who respond to those urgent calls and the clinicians that administer emergency treatment."
The report also emphasises that there is a link between anxiety, depression and migraine, and that more research is needed to understand the interactions between antidepressants and propranolol in overdose.
Read full story
Source: HSIB, 6 February 2020